Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 78, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 2005, 3:12 PM CDT for Clark County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 3:12 PM CDT (20:12 UTC)
- Expired
- Aug 9, 2005, 4:15 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Clark County, WI
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 092013
SVRARX
WIC019-092115-
/O.NEW.KARX.SV.W.0078.050809T2012Z-050809T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN CENTRAL WISCONSIN
* UNTIL 415 PM CDT
* AT 312 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL 14 MILES NORTHWEST OF CURTISS...
OR ABOUT 15 MILES WEST OF MEDFORD. THE SEVERE THUNDERSTORM WAS
MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CURTISS AROUND 335 PM CDT...
DORCHESTER AROUND 345 PM CDT...
ABBOTSFORD AROUND 350 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4494 9051 4494 9052 4497 9055 4497 9057
4498 9058 4503 9075 4503 9031 4487 9031
$$
SCHRECK4 follow-up statements
000
WWUS53 KARX 092026
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
326 PM CDT TUE AUG 9 2005
WIC019-092115-
/O.CON.KARX.SV.W.0078.000000T0000Z-050809T2115Z/
CLARK WI-
326 PM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CLARK COUNTY...
WEATHER SPOTTERS REPORTED DIME SIZE HAIL NEAR DIAMOND LAKE IN TAYLOR
COUNTY AT 313 PM.
AT 326 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL 9 MILES NORTHWEST OF
CURTISS...OR ABOUT 10 MILES SOUTHWEST OF MEDFORD. THE SEVERE STORM
WAS MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CURTISS AROUND 340 PM CDT...
DORCHESTER AROUND 345 PM CDT...
ABBOTSFORD AROUND 350 PM CDT...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4494 9051 4494 9052 4497 9055 4497 9057
4498 9058 4503 9075 4503 9031 4487 9031
$$
SCHRECK000
WWUS53 KARX 092037
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT TUE AUG 9 2005
WIC019-092115-
/O.CON.KARX.SV.W.0078.000000T0000Z-050809T2115Z/
CLARK WI-
337 PM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CLARK COUNTY...
AT 337 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL 5 MILES NORTHWEST OF
CURTISS...OR ABOUT 10 MILES SOUTHWEST OF MEDFORD. THE SEVERE STORM
WAS MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CURTISS AROUND 345 PM CDT...
DORCHESTER AROUND 350 PM CDT...
ABBOTSFORD AROUND 400 PM CDT...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4494 9051 4494 9052 4497 9055 4497 9057
4498 9058 4503 9075 4503 9031 4487 9031
$$
SCHRECK000
WWUS53 KARX 092054
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT TUE AUG 9 2005
WIC019-092115-
/O.CON.KARX.SV.W.0078.000000T0000Z-050809T2115Z/
CLARK WI-
354 PM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CLARK COUNTY...
AT 354 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL 2 MILES NORTHWEST OF
DORCHESTER...OR ABOUT 8 MILES SOUTH OF MEDFORD. THE SEVERE STORM WAS
MOVING EAST AT 30 MPH.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4494 9051 4494 9052 4497 9055 4497 9057
4498 9058 4503 9075 4503 9031 4487 9031
$$
SCHRECK000
WWUS53 KARX 092103
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT TUE AUG 9 2005
WIC019-092115-
/O.CON.KARX.SV.W.0078.000000T0000Z-050809T2115Z/
CLARK WI-
402 PM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CLARK COUNTY...
A SECOND STORM HAS DEVELOPED NEAR CURTISS. THIS STORM COULD PRODUCE
HAIL TO PENNY SIZE. THE FIRST STORM IS NEAR DORCHESTER AND WILL BE
NORTHEAST OF THE AREA BY 415 PM.
AT 402 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL 4 MILES NORTHWEST OF
CURTISS...OR ABOUT 12 MILES SOUTHWEST OF MEDFORD. THE SEVERE STORM
WAS MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ABBOTSFORD AND
DORCHESTER.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4494 9051 4494 9052 4497 9055 4497 9057
4498 9058 4503 9075 4503 9031 4487 9031
$$
SCHRECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:28 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 9, 2:28 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 228 PM CDT TUE AUG 9 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY DATA ANALYSIS AT 2 PM HAD A COLD FRONT EXTENDING FROM WESTERN U.P. INTO A WEAK SURFACE LOW LOCATED VICINITY KFSD. ELEVATED CONVECTION TAKING PLACE IMMEDIATELY NORTH OF THE BOUNDARY IN MODERATE ISENTROPIC LIFT/MOISTURE TRANSPORT AHEAD OF THE SURFACE LOW. LAPS INDICATING MLCAPES AROUND 3500 J/KG ACROSS PORTIONS OF SOUTHEAST MN/NORTHEAST IA...AND AROUND 2500 J/KG ACROSS CLARK AND TAYLOR COUNTIES IN NORTH CENTRAL WI AHEAD OF THE FRONT. SO...ENVIRONMENT IS PRIMED FOR FURTHER THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS ON. 12Z 09AUG05 GFS AND NAM IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS. FOR TONIGHT...THE FRONT AND LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO PUSH SOUTHEAST ACROSS THE AREA. MOISTURE TRANSPORT CONTINUES INTO THE FRONT THIS EVENING AS MLCAPES HOVER IN THE 2500-3000J/KG RANGE THROUGH 03Z. THIS WILL HELP SUSTAIN THE LINE AND SEVERE THREAT. APPEARS MAIN SEVERE THREAT WILL BE BETWEEN 5 PM AND 11 PM WITH LARGE HAIL AND BOWING SEGMENTS/DAMAGING WIND THE MAIN THREAT. FRONT AND PRECIPITATION APPEAR TO CLEAR THE AREA BY 12Z WED. WEAK AREA OF HIGH PRESSURE THEN MOVES SOUTHEAST INTO THE FORECAST AREA WEDNESDAY FOR QUIET WEATHER CONDITIONS. THE NEXT CHANCE FOR SHRA/TS WILL COME ALONG LATE WEDNESDAY NIGHT INTO THURSDAY AS WESTERLIES ALOFT USHER IN A WEAK SHORTWAVE TROUGH ACROSS THE AREA. NAM INDICATING MODEST AMOUNT OF ISENTROPIC LIFT AND MOISTURE TRANSPORT AT 310K LAYER ASSOCIATED WITH THE WAVE. WILL INCLUDE SMALL CHANCE POP WED AFTER MIDNIGHT AND CONTINUE THROUGH THURSDAY. LOWERED TEMPERATURES A FEW DEGREES THURSDAY IN ANTICIPATION OF THE INCREASED CLOUD COVER AND PRECIPITATION THREAT. NEXT IN WHAT SEEMS TO BE A PARADE OF SHORTWAVE TROUGHS ALONG THE BAROCLINIC RIBBON ACROSS THE UPPER MIDWEST COMES ALONG BY FRIDAY MORNING. THE WAVE INTENSIFIES ON FRIDAY AND DRIVES A COLD FRONT SOUTHEAST INTO THE AREA. CHANCE OF SHRA/TS ALREADY MENTIONED IN THE GRID DATABASE...SO WILL LEAVE AS IS. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT IN KEEPING OMEGA BLOCK ALONG WEST COAST OF CANADA THROUGH ALASKA. THIS IN TURN KEEPS NEGATIVE 500 MB HEIGHT ANOMALY ACROSS CENTRAL CANADA/NORTHERN TIER STATES. AT THE SURFACE...A NEARLY STATIONARY FRONT WILL REMAIN IN PLACE ACROSS NORTHERN/CENTRAL ILLINOIS THROUGH SOUTHERN IA AS HIGH PRESSURE REMAINS ALONG THE U.S./CANADIAN BORDER. A SERIES OF WEAK DISTURBANCES RIPPLE NORTHEAST ACROSS THE BAROCLINIC ZONE FOR A SUSTAINED CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY ACROSS SOUTHERN HALF OF THE FORECAST AREA. AS FAR AS TEMPERATURES ARE CONCERNED...APPEARS THEY WILL BE A FEW DEGREES BELOW SEASONAL NORMALS WITH NEGATIVE HEIGHT ANOMALY IN PLACE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
Hazardous weather outlook, Aug 9, 11:35 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 1135 AM CDT TUE AUG 9 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1135 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING THROUGH CENTRAL MINNESOTA AND NORTHERN WISCONSIN THIS AFTERNOON WILL TRIGGER THUNDERSTORMS ALONG AND NEAR IT. HOW STORMS WILL EVOLVE ALONG THIS BOUNDARY...INCLUDING THEIR OVERALL SEVERE WEATHER POTENTIAL...IS STILL A BIT UNCLEAR. THE MOST LIKELY SCENARIO IS FOR STORMS TO DEVELOP ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA...WEST OF INTERSTATE 35 LATE IN THE AFTERNOON. THESE STORMS MAY INITIALLY BE MORE SCATTERED IN NATURE WITH A LARGE HAIL THREAT...BUT EVOLVE INTO A LINE OR LINES WITH DAMAGING WIND BEING THE MAIN THREAT AS THEY MOVE EAST. IF SEVERE WEATHER OCCURS...EXPECTED TIMING IS ROUGHLY 5 TO 8 PM IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...WITH 8 TO 11 PM IN WESTERN AND CENTRAL WISCONSIN. STORMS ALONG THE FRONT MAY AFFECT PARTS OF NORTHERN WISCONSIN BEFORE EVENING TIME GIVEN THE RADAR TRENDS FROM NORTH OF THE TWIN CITIES INTO NORTHERN WISCONSIN. IN ADDITION...WARM TEMPERATURES AND HUMID CONDITIONS WILL RESULT IN HEAT INDEX VALUES FROM 95 TO 105 DEGREES THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA ON WEDNESDAY. THERE MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN EARLY WEDNESDAY...BUT NO SEVERE WEATHER IS EXPECTED. THE FRONT WILL RETURN BACK NORTH AGAIN BY LATE THURSDAY...BRINGING THE THREAT FOR THUNDERSTORMS BACK WITH IT. IT APPEARS THE THREAT FOR SEVERE WEATHER WILL REMAIN FURTHER TO THE SOUTH AND WEST OF THE AREA HOWEVER. THE BOUNDARY WILL REMAIN AROUND THE UPPER MIDWEST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. AT THIS TIME IT IS DIFFICULT TO TELL IF ANY OF THEM WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED STARTING LATE THIS AFTERNOON IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND THROUGH MID EVENING IN WESTERN AND CENTRAL WISCONSIN. THE SEVERE WEATHER POTENTIAL LOOKS TO BE MARGINAL BUT MONITORING OF WEATHER CONDITIONS WILL LIKELY BE NEEDED TO DETERMINE IF STORMS REMAIN OR EXCEED SEVERE LIMITS AS THEY EVOLVE. A WATCH IS LIKELY THIS AFTERNOON. PLEASE MONITOR WEATHER CONDITIONS AS STORMS MOVE INTO YOUR AREA. IF FULL SCALE SPOTTER ACTIVATION IS NOT NEEDED...OBSERVED WEATHER CONDITIONS WOULD STILL BE APPRECIATED FROM YOUR COMMUNITY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
In the hours before
Special weather statement, Aug 9, 2:01 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 201 PM CDT TUE AUG 9 2005 MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-100200- BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER- OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 707 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES IN SOUTHEAST MINNESOTA DODGE FILLMORE HOUSTON MOWER OLMSTED WABASHA WINONA IN WISCONSIN THIS WATCH INCLUDES 7 COUNTIES IN CENTRAL WISCONSIN CLARK IN NORTH CENTRAL WISCONSIN TAYLOR IN WEST CENTRAL WISCONSIN BUFFALO JACKSON LA CROSSE MONROE TREMPEALEAU THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...DODGE CENTER... FRANKLIN...GLENDALE...INDEPENDENCE...LA CROSSE...MEDFORD... NEILLSVILLE...ONALASKA...ROCHESTER...RUSHFORD... WABASHA AND WINONA. SHEA
Local storm report, Aug 9, 2:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL GILMAN 45.17N 90.81W
08/09/2005 1.00 INCH TAYLOR WI LAW ENFORCEMENT
&&
DAVISThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:36 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 84 min |
| Aug 9, 3:09 PM CDT | Tornado Warning | ARX | Taylor | 51 min |
| Aug 9, 4:14 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 46 min |
| Aug 9, 4:26 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 62 min |
| Aug 9, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 49 min |
| Aug 9, 5:19 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 86 min |
| Aug 9, 6:20 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 41 min |
| Aug 9, 6:22 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 19 min |
| Aug 9, 6:50 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.